Wyoming, 2012

Winter Storm in Wyoming, April 27 to 29, 2012

April 27 to 29, 2012 · NWS RIW · 2 events in 2 counties and zones

A large upper level low pressure system moved slowly northeast from eastern Wyoming into South Dakota. This storm brought an extended period of wrap-around snowfall to the Bighorn Mountains, where accumulations of one to two feet were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A large upper level low pressure system moved slowly northeast from eastern Wyoming into South Dakota. This storm brought an extended period of wrap-around snowfall to the Bighorn Mountains, where accumulations of one to two feet were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 2:33 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 27, 2:33 AM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
333 AM MDT FRI APR 27 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

A DYNAMIC NEGATIVELY TILTED TROUGH AND AN ASSOCIATED COLD FRONT
WILL SWEEP THROUGH THE AREA TODAY. AREAS OF STRONG WIND AND RAIN
CHANGING TO SNOW WILL BE THE PRIMARY CONCERNS WITH THIS SYSTEM.
THE DYNAMIC NATURE OF THE TROUGH WILL ADD AN ELEMENT OF CHAOS TO
WHERE THE MOST PRECIP MAY FALL. STRONG DOWNWARD FORCING BEHIND THE
TROUGH AXIS WILL MOST LIKELY HALT THE PRECIP ACROSS THE SOUTH THE
EARLIEST...PERHAPS EVEN BY THIS AFTERNOON. A WIDESPREAD 6 TO 8
INCHES OF SNOW CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE
WEST...WITH A LOCAL 9 TO 12 INCHES POSSIBLE. LOWER ELEVATIONS WILL
LIKELY CHANGE TO SNOW BY SUNRISE. SNOW WILL PRIMARILY ACCUMULATE
ON VEGETATION AND ELEVATED SURFACES BUT HEAVIER SNOW BANDS MAY
CAUSE SLUSHY AREAS ON ROADS AND SIDEWALKS...1 TO 3 INCHES IS
POSSIBLE IN THE LOWER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS
POSSIBLE NORTH OF JACKSON.

THE FRONT WILL MOVE RAPIDLY ACROSS THE STATE...EXITING THE EASTERN
ZONES BY NOON. MODERATE TO STRONG WINDS WILL ACCOMPANY THE COLD
FRONT WITH SUSTAINED 25 TO 40 MPH WINDS...GUSTING TO 60 MPH OVER
FAVORED AREAS ACROSS EASTERN SWEETWATER COUNTY...FREMONT
COUNTY...AND NATRONA COUNTY...STRONG WINDS ARE ALSO POSSIBLE ALONG
THE WIND RIVER MOUNTAINS...SOUTHERN ABSAROKAS...THE LANDER
AREA...AND THE UPPER WIND RIVER BASIN...THOUGH WINDS ARE NOT
SUPPOSED TO EXCEED WARNING CRITERIA...THE DAY WILL STILL BE VERY
WINDY. THE STRONG WINDS WILL TAPER OFF BY LATE THIS AFTERNOON
ACROSS THESE AREAS. STRONG WINDS ALONG THE CODY FOOTHILLS...
MAINLY IN AREAS ADJACENT TO THE MOUNTAINS BETWEEN CODY AND
CLARK...WILL BLOW THROUGH THE EARLY MORNING HOURS...MODERATING
AFTER 9AM.

THE UPPER LOW RESPONSIBLE FOR TODAYS WEATHER WILL STALL OUT OVER
THE STATE...AND WILL REMAIN AN INFLUENCE ON OUR WEATHER THROUGH
THE SHORT TERM. THERE IS SOME MODEL DISAGREEMENT ON THE STRENGTH
AND POSITION OF THE UPPER LOW...HAVE KEPT AT LEAST SLIGHT CHANCE
POPS IN MUCH OF CENTRAL AND NORTHERN WYOMING THROUGH
SUNDAY...THERE IS SOME MODEL AGREEMENT ON THE UPPER LOW LIFTING
OUT OF THE AREA ON SUNDAY NIGHT...SO JUST KEPT SOME MENTION OF
PRECIP OVER THE HIGHER ELEVATIONS OF THE NORTH.

THE UPPER LOW WILL ALSO KEEP TEMPERATURES RATHER COOL WHEN
COMPARED TO THE RECENT WARM SPELL...HIGH TEMPERATURES THROUGH
SUNDAY WILL BE 5 TO 10 DEGREES BELOW SEASONAL NORMS...LOWS WILL
DIP INTO THE TEENS AND TWENTIES ACROSS THE WEST...AND INTO THE 30S
EAST OF THE DIVIDE...GIVE OR TAKE DEPENDING UPON CLOUD COVER.

.LONG TERM...MONDAY THROUGH FRIDAY

MODELS CONTINUE TO SHOW A WEST FLOW ALOFT OVER THE AREA THROUGH
THE ENTIRE LONG TERM. FAST WEATHER SYSTEMS WILL PASS THROUGH THIS
FLOW BRINGING CHANCES OF RAIN SHOWERS AND MOUNTAIN SNOW TO THE
REGION MONDAY AND TUESDAY. ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL BE POSSIBLE TUESDAY. FOR WEDNESDAY THROUGH
FRIDAY THE BEST CHANCE OF PRECIP LOOKS TO BE IN THE WESTERN
MOUNTAINS WITH ISOLATED ACTIVITY ELSEWHERE. BREEZY TO WINDY IN THE
WIND PRONE AREAS MOST EVERY AFTERNOON AND EARLY EVENING AS THINGS
WILL TEND TO MIX OUT. TEMPS WILL BE CLOSER TO SEASONAL NORMALS
WITH 60S AND 70S EAST OF THE DIVIDE AND 50S TO AROUND 60 FOR THE
WEST.

&&

.AVIATION.../12Z ISSUANCE/

A STRONG COLD FRONT WILL BE THROUGH MUCH OF THE AREA BY 12Z...BUT
COULD TAKE UNTIL 14Z TO CLEAR ALL OF THE FORECAST AREA. IN WAKE OF
THIS FRONT...STRONG WEST TO NORTHWEST WINDS WILL OCCUR AT AREA
TERMINALS TODAY. WINDS WILL BEGIN TO SUBSIDE THIS EVENING.
PRECIPITATION WILL MAINLY BE CONFINED TO THE WEST/NORTHWEST AND THE
BIGHORN MTS TODAY...AND IS EXPECTED TO BE ALL SNOW IN THOSE AREAS.
DOWNSLOPING AND THUS MAINLY DRY CONDITIONS ARE EXPECTED ACROSS
SOUTHWEST AND CENTRAL WYOMING. NORTHWEST AND NORTHERN MOUNTAINS WILL
BE OBSCURED FOR MUCH OF THE FORECAST PERIOD. KJAC TERMINAL WILL
LIKELY BE MVFR/BRIEF IFR CONDITIONS THIS MORNING...WITH OCCASIONAL
MVFR/IFR CONDITIONS IN SNOW SHOWERS THROUGH THE REST OF THE FORECAST
PERIOD. OTHERWISE...VFR CONDITIONS ARE EXPECTED. TERMINALS ACROSS
THE BIG HORN BASIN AND JOHNSON COUNTY WILL HAVE CEILINGS BETWEEN
10-15 KFT MSL AT TIMES...WHILE FARTHER SOUTH CLOUDS WILL BE MORE FEW
TO SCT...WITH SKC AT TIMES.

&&

.FIRE WEATHER...

A STRONG COLD FRONT WILL BLAST EAST ACROSS THE AREA TODAY.
WIDESPREAD SHOWERS...CHANGING TO SNOW IS EXPECTED ACROSS THE WEST.
IT WILL TURN SHARPLY COLDER BEHIND THE FRONT. STRONG WINDS WILL
CONTINUE THROUGH THE DAY TODAY. IT WILL CONTINUE TO BE QUITE COOL
AND UNSETTLED THROUGH AT LEAST SATURDAY...WITH RAIN AND SNOW
SHOWERS CONTINUING ACROSS THE WEST AND NORTH.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING WYZ017-019-020-030.

HIGH WIND WARNING UNTIL 9 AM MDT THIS MORNING WYZ003.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Apr 27, 4:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI APR 27 2012

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI APR 27 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS THROUGH 9 AM MDT...

...HIGH WIND WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL
WYOMING TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE EXPECTED ALONG THE CODY FOOTHILLS THROUGH MID
MORNING. HIGH WINDS ARE ALSO EXPECTED TO DEVELOP IN WAKE OF A
COLD FRONT ACROSS EASTERN SWEETWATER AND SOUTHEAST FREMONT COUNTIES
LATE TONIGHT AND LAST THROUGH THE DAY FRIDAY...CAUSING DIFFICULT
TRAVEL AND STRONG CROSS WINDS FOR HIGH PROFILE VEHICLES...AND THE
WIND MAY CAUSE DAMAGE TO LOOSE OBJECTS LEFT OUTSIDE.

THE COLD FRONT COULD ALSO RESULT IN SEVERAL INCHES OF SNOW ACROSS THE
HIGHER MOUNTAIN PASSES IN THE WEST...CREATING SLUSHY ROADS AND
DIFFICULT DRIVING CONDITIONS. EAST OF THE DIVIDE...SHARPLY COLDER
TEMPERATURES MAY CAUSE DAMAGE TO NEWLY BUDDED TREES AND PLANTS...IN
ADDITION...SNOW LEVELS MAY REACH DOWN TO THE VALLEY AND BASIN FLOORS
CAUSING LIGHT SNOW ACCUMULATION ON VEGETATION AND ELEVATED
SURFACES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE CAUSED BY THE WIND
AND ANY SNOW ACCUMULATION. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
April 27, 8:00 AM MST to April 28, 10:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains West

When
April 27, 10:00 AM MST to April 29, 7:00 AM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368143, 368142.